Nebraska, 2011

Damaging Wind in Nebraska, August 7, 2011

August 7, 2011 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed north of a weak front in north central Nebraska during the late afternoon of 8/7. The storms raced across northeast Nebraska as a bowing line producing at least 1 report of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed north of a weak front in north central Nebraska during the late afternoon of 8/7. The storms raced across northeast Nebraska as a bowing line producing at least 1 report of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 2:26 PM CST, 7 hours earlier.

Area forecast discussion, Aug 7, 2:26 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT SUN AUG 7 2011

.SHORT TERM...TONIGHT
CHANGES MADE TO THE LOW TEMPERATURE TONIGHT WERE MERELY COSMETIC.
SHOULD SEE THE MERCURY DIP INTO THE 60S TO LOW 70S OVERNIGHT GIVEN
THE SLIGHTLY DRIER AIRMASS IN PLACE ACROSS THE CWA. DID NUDGE POPS
UP TO LIKELY ACROSS THE SOUTHERN TWO-THIRDS OF THE CWA /OUT WEST
FIRST...THEN LIKELYS SPREAD EASTWARD LATE/ FOR TONIGHT GIVEN THE
UPPER LEVEL SHORT-WAVE OR WAVES SHOWING UP IN WATER VAPOR IMAGERY
THIS AFTERNOON. MORE THAN ONE MID-LEVEL IMPULSE COULD BE ARGUED TO
EXIST HEADING EAST OFF THE CENTRAL AND NORTHERN HIGH PLAINS. THE
MOST CLEARLY IDENTIFIABLE S/W TROF APPEARS TO BE STRADDLING THE
WYOMING/MONTANA BORDER WITH ANOTHER WAVE HEADING INTO THE NEBRASKA
PANHANDLE. PLENTY OF LOW LEVEL MOISTURE/INSTABILITY AND STRONG 0-6KM
SHEAR /40 TO 50 KNOTS/ WILL BE IN PLACE THROUGH EARLY THIS EVENING.
MODELS ARE ALSO PROGGING A LOW LEVEL JET TO NOSE UP INTO THE CWA
OVERNIGHT. ALREADY SEEING SOME INITIAL CONVECTIVE CELLS DEVELOPING
ACROSS PORTIONS OF WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA. THE
CONV DAY ONE OUTLOOK STILL HAS THE SWRN HALF OF THE CWA IN A SLIGHT
RISK FOR SVR WX. THE LATEST DAY ONE EXCESSIVE RAINFALL OUTLOOK
HIGHLIGHTS THE SOUTHERN THIRD OF FORECAST ZONES. WX GRIDS HAVE T+
AND RW+ MENTIONED FOR THE TONIGHT PERIOD. WILL PROLLY HAVE TO WAIT
UNTIL AFTER 00Z TO SEE THUNDER APPROACHING THIS CWA.
&&

.LONG TERM...MONDAY THROUGH SUNDAY
AS THUNDERSTORM COMPLEX MOVES SOUTHEAST OF THE AREA...THERE WILL BE
A DRY PERIOD DURING THE LATE MORNING/EARLY AFTERNOON HOURS.
HOWEVER...THE NEXT COLD FRONT WILL MOVE INTO THE REGION LATE MONDAY
AFTERNOON INTO THE OVERNIGHT HOURS. THIS WILL BRING THUNDERSTORM
CHANCES BACK INTO THE FORECAST...WITH THE HIGHEST CHANCES ACROSS THE
IOWA ZONES.

HIGH PRESSURE THEN MOVES INTO THE REGION...WITH A DRY PERIOD FOR
MUCH OF TUESDAY. AS THE HIGH MOVES SOUTHEAST...ANOTHER MCS WILL
DEVELOP ACROSS WESTERN NEBRASKA AND MOVE SOUTHEAST. WILL CONTINUE
CURRENT THINKING OF HIGHEST POPS ACROSS THE NEBRASKA ZONES.

FOR THE REST OF THE EXTENDED...FAST NORTHWEST FLOW ALOFT WILL KEEP
UNSETTLED WEATHER ACROSS THE REGION. TEMPERATURES WILL BE AROUND
NORMAL...OR A COUPLE OF DEGREES COOLER.
&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

STILL DEALING WITH SOME DISSIPATING CONVECTIVE CIRRUS BLOW-OFF FROM
THUNDERSTORMS EARLIER THIS MORNING AFFECTING...FOR THE MOST
PART...THE KOFK AND KLNK TERMINALS. OTHERWISE GOOD VFR IS EXPECTED
OVER THE NEXT 24 HOURS AT ALL THREE TERMINALS OUTSIDE OF ANY
THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE FORECAST TO ROLL THROUGH
THE CWA LATER TONIGHT. PRIOR TO THAT...SOME LATE AFTERNOON/EARLY
EVENING ISOLATED/SCATTERED COVERAGE OF THUNDERSTORMS IS STILL
POSSIBLE. HOWEVER...THE MORE PROBABLE THUNDER OCCURRENCE APPEARS TO
BE LATE THIS EVENING AND DURING THE OVERNIGHT. LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH OVERNIGHT
CONVECTION. OPTED TO EASE INTO SUB-VFR CONDITIONS IN THE TAFS AND
INCLUDE AN MVFR VISBY AND VCTS MENTION STARTING GENERALLY AROUND
MIDNIGHT TONIGHT /GIVE OR TAKE AN HOUR/.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DORN/NIPPER
Hazardous weather outlook, Aug 7, 3:37 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT SUN AUG 7 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
437 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT...MAINLY
AFTER SUNSET. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS. HEAVY RAIN IS ALSO POSSIBLE.
MORE STORMS ARE POSSIBLE LATE MONDAY AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS AGAIN THE PRIMARY HAZARDS.

THE STORMS WILL OCCUR AS SEVERAL UPPER LEVEL DISTURBANCES TRACK
NORTH OF A FRONTAL BOUNDARY LOCATED ACROSS PARTS OF MISSOURI AND
KANSAS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY EVENING. A FEW
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM TUESDAY AFTERNOON
INTO FRIDAY...AS SEVERAL DISTURBANCES MOVE ACROSS THE PLAINS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

FOBERT

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
August 7, 9:26 PM CST
Where
Pierce County, 1.02 mi E of Foster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -97.650

A spotter estimated thunderstorm winds reached around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322605.